Background: FPLD2, a rare autosomal dominant disorder due to heterozygous missense mutations in LMNA, is characterized by gradual loss of subcutaneous (sc) fat from the limbs starting during late childhood and predisposition to metabolic complications, such as diabetes, dyslipidemia and hepatic steatosis. Some patients, especially females, accumulate excess sc fat in the chin, neck, supraclavicular and perineal regions. We report disfiguring and disabling lipomatoses in unusual locations with thiazolidinedione therapy in two women with FPLD2.
Clinical Cases: A 57-year-old white female with FPLD2, due to heterozygous p.R482Q LMNA mutation, developed recurrent large lipomatoses in the axillae at age 33 years, and later in the posterior neck (buffalo hump), mons pubis and above sacrum. She developed diabetes at age 30 and was started on pioglitazone 45 mg daily, which was switched to rosiglitazone 8 mg daily at age 43 years. Supra-sacral lipomatoses were approximately 40 cm X 20 cm bilaterally and continued to grow despite lipectomy and multiple liposuctions. Rosiglitazone was stopped at age 56 years, and she reported no further increase in the size of lipomatoses. Her other medications included colesevelam, atorvastatin, metformin, glimepiride, lisinopril, losartan, hydrochlorothiazide, aspirin, insulin and dulaglutide. Her 54-year-old younger sister with FPLD2 (heterozygous p.R482Q LMNA mutation) was treated with lisinopril, metoprolol, atorvastatin, liraglutide, and insulin glargine and aspart, but no history of taking thiazolidinediones, and she never developed any lipomatoses. Another 43-year-old white female with FPLD2, due to heterozygous p.S583L LMNA mutation, was noticed to have lipomatous deposits in the axillae, medial gluteal region, labia and perineal regions. She developed diabetes mellitus at age 36 years and took metformin for 6 years and pioglitazone 30 mg daily for one year before she noticed the lipomatoses. Her other medications included atorvastatin, aldactone and vitamin D3. Pioglitazone was stopped and after one year, she reported reduction in the size of lipomatoses.
Conclusion: Thiazolidinediones are selective peroxisomal proliferator-activated receptor-γ agonists and induce weight gain by increasing fat mass, especially subcutaneous depots. Our cases suggest that thiazolidinediones can cause undesired growth of non-lipodystrophic adipose tissue in patients with FPLD2 and thus should be avoided.